High potassium (hyperkalemia)
Medically reviewed by Drugs.com. Last updated on Nov 14, 2020.
Hyperkalemia is the medical term that describes a potassium level in your blood that's higher than normal. Potassium is a chemical that is critical to the function of nerve and muscle cells, including those in your heart.
Your blood potassium level is normally 3.6 to 5.2 millimoles per liter (mmol/L). Having a blood potassium level higher than 6.0 mmol/L can be dangerous and usually requires immediate treatment.
Often a report of high blood potassium isn't true hyperkalemia. Instead, it may be caused by the rupture of blood cells in the blood sample during or shortly after the blood draw. The ruptured cells leak their potassium into the sample. This falsely raises the amount of potassium in the blood sample, even though the potassium level in your body is actually normal. When this is suspected, a repeat blood sample is done.
The most common cause of genuinely high potassium (hyperkalemia) is related to your kidneys, such as:
- Acute kidney failure
- Chronic kidney disease
Other causes of hyperkalemia include:
- Addison's disease (adrenal insufficiency)
- Angiotensin II receptor blockers
- Angiotensin-converting enzyme (ACE) inhibitors
- Beta blockers
- Destruction of red blood cells due to severe injury or burns
- Excessive use of potassium supplements
- Type 1 diabetes
When to see a doctor
High potassium is usually found when your doctor has ordered blood tests to help diagnose a condition you're already experiencing or to monitor medications you're taking. It's usually not discovered by chance.
Talk to your doctor about what your results mean. You may need to change a medication that's affecting your potassium level, or you may need to treat another medical condition that's causing your high potassium level. Treatment of high potassium is often directed at the underlying cause. In some instances, you may need emergency medications or dialysis.
If you have symptoms of hyperkalemia, particularly if you have kidney disease or are taking medications that raise your potassium level, call your doctor immediately. Hyperkalemia is a serious and potentially life-threatening disorder. It can cause:
- Muscle fatigue
- Abnormal heart rhythms (arrhythmias)